Georgia, 2008Hail and Damaging Winds in Georgia, May 24, 2008
May 24, 2008 · NWS FFC · 13 events in 10 counties and zones
A weak back door type cold front was moving southwest through north and central Georgia. A deep upper trough was located along the east coast with an active northwest flow continuing into the southeast United States.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.1 million
- Crop damage
- $250,000
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak back door type cold front was moving southwest through north and central Georgia. A deep upper trough was located along the east coast with an active northwest flow continuing into the southeast United States. An area of thunderstorms developed along the southwestward moving front during the early afternoon and propagated southward along the front through much of east central Georgia. The thunderstorms merged into a complex of thunderstorms as the afternoon progressed and increased in areal coverage. The storms produced large hail and damaging downburst winds, especially across the eastern counties of middle Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 24, 9:37 AM EST, 3 hours 34 minutes earlier.
Area forecast discussion, May 24, 9:37 AM EST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1037 AM EDT SAT MAY 24 2008
.UPDATE...
CURRENT FORECAST CONTINUES TO LOOK ON TRACK. ISSUED UPDATED TO
TAKE THE DENSE FOG ADVISORY OUT AS MOST AREAS HAVE COME UP TO 6
PLUS MILES ON THE VISIBILITY.
&&
.PREV DISCUSSION... /ISSUED 530 AM EDT SAT MAY 24 2008/
SHORT TERM /TODAY THROUGH MONDAY/...
OVERALL NAM HAS BEEN DOING BETTER ON TEMPS AND PRECIP OVER THE PAST
FEW DAYS. ALSO...SEEING THAT CONVECTION IS OCCURRING OVER CENTRAL
TENNESSEE AHEAD OF THE NEXT SHORT WAVE AND THE NAM IS HANDLING THIS
BETTER THAN THE GFS...WILL LEAN HEAVILY ON THE NAM IN THE SHORT
TERM. FOR EARLY THIS MORNING THERE WILL BE PATCHY DENSE FOG AND WILL
HAVE TO MONITOR AS A DENSE FOG ADVISORY MAY BE NECESSARY. THE SHORT
WAVE PRODUCING THE TSTORMS OVER TENNESSEE WILL WEAKEN SOMEWHAT AND
MOVE INTO NORTH GEORGIA LATER THIS MORNING AND ACROSS CENTRAL AND
SOUTH GA THIS AFTERNOON. APPARENTLY THERE IS ENOUGH LIFT AND
MOISTURE AT 1 AM TO PRODUCE TSTORMS WILL THEREFORE KEEP SLIGHT
CHANCE TO CHANCE POPS TODAY. SHORT WAVE IS THROUGH THE CWA BY 00Z
SUN WITH MUCH DRIER AND SLIGHTLY COOLER AIR MOVING INTO THE CWA
SATURDAY NIGHT AND SUNDAY. ON MONDAY BOTH MODELS HAVE A WEAK H5
SHORT WAVE MOVING INTO EASTERN AL WITH THE NAM BEING THE STRONGER.
ALTHOUGH THE H7 AND H5 LEVELS MOISTEN UP OVER AL AND NORTHWEST
GA...NAM IS THE ONLY MODEL FORECASTING SLIGHT CHANCE POPS. WE
CURRENTLY HAVE A DRY FORECAST FOR MONDAY AND AT THIS TIME WILL LEAVE
IT DRY BUT WITH A FEW MORE CLOUDS IN THE AFTERNOON.
LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE ABOVE MENTION SHORT WAVE WEAKENS MONDAY NIGHT AND
TUESDAY...HOWEVER IT WILL CARRY ENOUGH MOISTURE THAT WITH DAYTIME
HEATING ON TUESDAY THERE COULD BE ISOLATED AFTERNOON TSTORMS. THE
WESTERLIES THAT WERE IN THE OHIO VALLEY DIP INTO THE SOUTHEAST
TUESDAY NIGHT AND INTO WEDNESDAY ALLOWING A WEAK SURFACE COLD FRONT
TO MOVE ACROSS THE CWA WEDNESDAY. THIS WILL BRING A CHANCE OF
TSTORMS TO THE CWA. THE FRONT IS THROUGH THE CWA BY THURSDAY MORNING
WITH DRIER AIR SPREADING ACROSS THE CWA THURSDAY AND FRIDAY. THE
NEXT SHORT WAVE MOVES INTO THE CWA ON SATURDAY...BUT LOOKING AT THE
PREVIOUS RUN THIS SHORT WAVE WASNT THERE FOR SATURDAY...THEREFORE
WILL LEAVE SATURDAY DRY.
FIRE WEATHER...
FUEL MOISTURE CONTENT...RELATIVE HUMIDITIES AND WIND WILL REMAIN OUT
OF THE RED FLAG WARNING/WATCH CRITERIA...THEREFORE NO FIRE WEATHER
WATCH OR WARNINGS ARE EXPECTED THROUGH SUNDAY.
.AVIATION...
MAIN CONCERN OVER SHORT TERM PERIOD WILL BE CHANCE OF VLIFR AND LIFR
CONDITIONS AT TAF SITES AS PATCHY DENSE FOG HAS DEVELOPED. SO FAR
ATL/CSG REMAIN MVFR/VFR AND EXPECT ATL WILL ONLY DROP TO IFR AROUND
DAYBREAK LIKELY BETWEEN 12-14Z. FORECASTING ALL OTHER SITES TO DROP
TO LIFR AT MINIMUM THROUGH 14Z. ONCE LOW STRATUS/FOG BURNS OFF
SCT-BKN CU DECK SHOULD DEVELOP THROUGH THE AFTERNOON AROUND 5K
FEET. WEAK SHORT WAVE WILL PUSH A WEAK SURFACE BOUNDARY SOUTHWARD
THROUGH TAF SITES THROUGH THIS EVENING...TIGHTENING GRADIENT BEHIND
BOUNDARY WILL PRODUCE GUSTY WINDS ACROSS THE AREA...WITH LIGHT NORTH
TO NORTHWEST WINDS SHIFTING TO NORTHEAST BETWEEN 00-03Z TIME FRAME.
ALTHOUGH THERE WILL BE SOME CONVECTIVE DEVELOPMENT AS BOUNDARY
PUSHES SOUTH CONFIDENCE THAT IT WILL APPROACH TAF SITES IS MINIMAL
AND AM LEANING TOWARD LEAVING EVEN VCSH/VCTS OUT OF 12Z TAF
ISSUANCE.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 86 57 83 58 84 / 30 0 0 5 5
ATLANTA 84 62 83 63 83 / 30 0 0 5 5
BLAIRSVILLE 79 53 80 56 81 / 30 5 0 5 5
CARTERSVILLE 84 57 84 60 85 / 30 5 0 5 5
COLUMBUS 87 65 87 66 87 / 30 0 0 10 5
GAINESVILLE 84 58 81 60 81 / 30 5 0 5 5
MACON 88 63 86 61 89 / 30 5 0 5 5
ROME 85 56 85 57 85 / 20 5 0 5 10
PEACHTREE CITY 85 59 85 60 84 / 20 0 0 5 5
VIDALIA 86 65 86 63 88 / 40 10 0 5 5
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
01
Hazardous weather outlook, May 24, 10:30 AM EST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EDT SAT MAY 24 2008
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-251000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1130 AM EDT SAT MAY 24 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING.
.SYNOPSIS...
A WEAK COLD FRONT WILL PUSH SOUTHWARD ACROSS NORTH AND CENTRAL
GEORGIA THROUGH THIS EVENING.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD WITH ANY THUNDERSTORM WILL BE DANGEROUS CLOUD TO
GROUND LIGHTNING.
.DISCUSSION...
THE COMBINATION OF THE SURFACE FRONT AND DAYTIME HEATING WILL
PRODUCE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS NORTH
AND CENTRAL GEORGIA THIS AFTERNOON. WITH CAPES INCREASING INTO THE
1000-2000 RANGE AND LIFTED INDICES FROM -1 TO -3...SOME OF THE
THUNDERSTORMS MAY BE STRONG BUT ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA
TUESDAY AND WEDNESDAY. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, May 24, 1:11 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
211 PM EDT SAT MAY 24 2008
GAZ022-023-025-034>037-047-241845-
211 PM EDT SAT MAY 24 2008
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN WALTON...
OCONEE...CLARKE...BARROW...GWINNETT...JACKSON...FORSYTH AND HALL
COUNTIES UNTIL 245 PM EDT...
AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS OVER NORTHEAST GEORGIA BETWEEN
CUMMING...JEFFERSON...MONROE...AND ATHENS...MOVING SOUTHEAST AT 30
MPH. THESE THUNDERSTORMS WILL BUILD WEST INTO MUCH OF GWINNETT AND
WALTON COUNTIES THROUGH 245 PM EDT.
LIGHTNING DETECTION SYSTEMS INDICATE FREQUENT CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS ACTIVITY. RESIDENTS IN THIS AREA SHOULD
STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE
USED UNLESS IN AN EMERGENCY.
THOSE ENGAGED IN OUTDOOR ACTIVITIES SHOULD SEEK SAFE SHELTER INSIDE
A BUILDING UNTIL THE STORMS HAVE COMPLETELY CLEARED THE AREA. YOU
SHOULD NOT BE OUTSIDE IN THE OPEN OR UNDER A TREES DURING
THUNDERSTORMS. THOSE BOATING ON AREA LAKES SHOULD SEEK SAFE HARBOR
UNTIL THE STORM HAVE PASSED.
19
Hail, Jackson
- When
- May 24, 1:11 PM EST to 1:14 PM EST
- Where
- Jackson County, Hoschton to 4 mi SE of Hoschton
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.100, -83.770
The public observed penny-sized hail near Hoschton and west of Jefferson near the Barrow county line.
Hail, Barrow
- When
- May 24, 1:30 PM EST to 1:39 PM EST
- Where
- Barrow County, 2 mi N of Winder to 2 mi N of Bethlehem
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.009, -83.720
A storm spotter reported nickel-sized hail in the Winder area.
Thunderstorm Wind, Barrow
- When
- May 24, 2:30 PM EST to 2:39 PM EST
- Where
- Barrow County, Thompsons Mill to Bethlehem
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.100, -83.820
The Barrow County Emergency Management Director reported that numerous trees and power lines were down in the Thompsons Mill area, especially along Interstate-85.
Hail, Morgan
- When
- May 24, 2:35 PM EST to 2:39 PM EST
- Where
- Morgan County, 3 mi N of Godfrey to Godfrey
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.493, -83.520
A storm spotter observed penny-sized hail just north of Godfrey. Radar supported that hail of similar, perhaps larger size, continued to the Putnam county border south and southeast of Godfrey. The storm spotter and the Morgan County 911 Center also reported that a couple of trees were blown down. This same storm spotter also estimated wind gusts to be on the order of 60 mph, but tree damage in the area did not support this.
Hail, Putnam
- When
- May 24, 2:50 PM EST to 3:00 PM EST
- Where
- Putnam County, 2 mi NNW of Eatonton to Flat Rock
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.347, -83.393
The public observed nickel-sized hail in the Eatonton area. Radar data supported that hail of similar size likely fell across much of the county from the northern border near Godfrey in Morgan county to the southern border of Baldwin county, south of Flat Rock.
Hail, Baldwin
- When
- May 24, 3:15 PM EST to 3:32 PM EST
- Where
- Baldwin County, 5 mi NW of Milledgeville to Coopers
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.131, -83.291
Hail of penny-size or larger fell across much of Baldwin county in a swath from north to south as a supercell thunderstorm tracked across the county. A storm spotter observed quarter-sized hail between Scottsboro area and the Washington county line. The public observed nickel-sized hail in Scottsboro, and the Baldwin County 911 Center observed penny-sized hail in Milledgeville.
Thunderstorm Wind, Baldwin
- When
- May 24, 3:15 PM EST to 3:32 PM EST
- Where
- Baldwin County, 4 mi N of Milledgeville to 3 mi ESE of Coopers
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 33.138, -83.230
The Baldwin County 911 Center reported that several trees were blown down in the Milledgeville area. A storm spotter observed that several trees limbs were down in the south central and southeast part of the county.
Thunderstorm Wind, Wilkinson
- When
- May 24, 3:32 PM EST to 3:56 PM EST
- Where
- Wilkinson County, 4 mi ENE of Ivey to 8 mi SW of Irwinton
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Reported by
- County Official
- Coordinates
- 32.942, -83.216
The Wilinson County 911 Center reported that an apparent microburst or downburst blew down dozen of trees and at least 10 power lines across the county. According to the radar data, winds up to 60 mph, and in a few cases likely in excess of 60 mph, likely occurred across the north central, central, and west central part of the county from northeast of Ivey to west of Irwinton.
Hail, Laurens
- When
- May 24, 4:11 PM EST to 4:48 PM EST
- Where
- Laurens County, 4 mi N of Dublin to 3 mi S of Cedar Grove
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.588, -82.900
The public observed quarter-sized hail in the Dublin area. The Laurens County Emergency Management Director relayed a report of nickel-sized hail from the Cedar Grove area.
Thunderstorm Wind, Laurens
- When
- May 24, 4:11 PM EST to 4:51 PM EST
- Where
- Laurens County, 4 mi N of Dublin to 3 mi S of Cedar Grove
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $1.0 million
- Crop damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 32.588, -82.900
The Laurens County Emergency Management Director reported that a downburst or microburst caused extensive damage to the Cedar Grove community in southern Laurens county. Two convenience stores, located at the intersection of Georgia Highways 46 and U.S. Highway 441, just west of Cedar Grove, suffered extensive damage. At one of these convenience stores, the awning was destroyed, one of the gas pumps was blown away and found several dozen feet away, and another was bent over. There was also damage to the roof, windows and the front of the store. A home across the street also sustained some roof and siding damage. In addition, at least two barns were destroyed and a trailer was overturned with damage to other trailers at Padget's Mobile Home Park. Hundreds of trees were also blown down in the area and several roads were blocked, including Georgia Highway 46. However, there did not appear to be any evidence of a tornado. It all appeared to be from a downburst or miscroburst. Further north, wind damage was also reported. Dozens of trees were blown down in the northern and central part of the county, including Dublin. In addition, a backup radio antenna tower at the county Emergency Operations Center in Dublin was blown over and several traffic signals, street lights, and signs were down. The local electric management cooperation reported that at least 30 utility poles were blown down around the county.
In addition to property damage, at least 100 acres of oats were damaged from the strong thunderstorm winds.
Thunderstorm Wind, Wheeler
- When
- May 24, 4:52 PM EST to 5:10 PM EST
- Where
- Wheeler County, 5 mi NW of Alamo to 1 mi W of Jordan
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Reported by
- County Official
- Coordinates
- 32.201, -82.841
The Wheeler County 911 Center reported that dozens of trees and power lines were blown down across the northern and central part of the county, including Alamo and Erik. At least eight roads were blocked and closed from downed trees.
Hail, Carroll
- When
- May 24, 4:55 PM EST to 4:58 PM EST
- Where
- Carroll County, 3 mi S of Bowdon to 2 mi SSW of Tyus
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.487, -85.250
A fire station south of Bowdon observed penny-sized hail in the southwest part of Carroll county.
Thunderstorm Wind, Telfair
- When
- May 24, 5:03 PM EST to 5:07 PM EST
- Where
- Telfair County, Mc Rae to Towns
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- County Official
- Coordinates
- 32.070, -82.900
The Telfair County 911 Center reported that several trees and power lines were down along the eastern border of the county from McRae, to Scotland, to Towns.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Alabama, May 24, 20082 deaths · 2 events
- Rip Current in Florida, May 24, 20082 deaths · 1 event
- Tornadoes and Hail in Oklahoma, May 24, 2008$35,000 · EF2 · 17 events
- Hail and Damaging Winds in Georgia, May 24, 20082 injured · $779,000 · 1.75 in hail · 13 events
- Tornadoes and Hail in North Dakota, May 24, 2008$235,000 · EF1 · 13 events
- Hail and Damaging Winds in Mississippi, May 24 to 25, 2008$659,000 · 1.75 in hail · 14 events
- Strong Wind in South Dakota, May 24, 2008$200,000 · 1 event
- Flooding in Iowa, May 24 to 31, 2008$115,000 · 4 events
- Damaging Winds in Missouri, May 24, 2008$50,000 · 60 kt wind · 7 events
- Tornadoes and Hail in South Dakota, May 24 to 25, 2008EF0 · 27 events
- Hail and Damaging Winds in Kansas, May 24 to 25, 20081.75 in hail · 24 events
- Hail and Damaging Winds in Mississippi, May 24, 2008$18,000 · 1 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108778, 108283, 108387, 108703, 108708, 108715, 108719, 108724, 108732, 108735, 108745, 108762, 108765.